Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 24, NWS Marquette, MI

September 26, 2019Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 26, 2019, 4:15 AM EDT for Alger County, Michigan. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2019, 4:15 AM EDT (08:15 UTC)
Expired
Sep 26, 2019, 9:00 PM EDT
In force
17 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WHUS43 KMQT 260815
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
415 AM EDT THU SEP 26 2019

MIZ006-270100-
/O.NEW.KMQT.BH.S.0024.190926T0815Z-190927T0100Z/
ALGER-
415 AM EDT THU SEP 26 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT THROUGH THIS EVENING.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE
  EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN.

* STRONG RIP CURRENTS: EXPECTED.

* STRONG OUTLET CURRENTS: EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND PICTURED ROCKS NATIONAL LAKESHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS.

&&

$$

RJC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 26, 3:50 AM EDT, 25 minutes earlier.

Area forecast discussion, Sep 26, 3:50 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
350 AM EDT Thu Sep 26 2019

.SHORT TERM...(Today and tonight)
Issued at 349 AM EDT THU SEP 26 2019

WV satellite shows the upper-level trough axis overhead Upper
Michigan this morning. Instability from cold mid-levels and remnant
moisture has allowed isolated showers to continue into the early
morning, though those are steadily thinning out and will wrap up
entirely by sunrise - except over eastern Lake Superior and the
adjacent shore areas roughly east of Grand Marais. Here widely
scattered lake-effect rain showers will persist for a few more hours
through midday. Regardless, by lunch time the trough is moving out,
heights are rising, the low-mid levels are drying out and subsidence
is now dominating, bringing an end to those showers. Winds turn W
this moring then quickly SW late this afternoon as surface pressures
fall in advance of the next system. In doing so, these SW winds may
dry out the interior west, so blended our in-house mixed dew point
tool with consensus guidance to drop dew points there. Still though
we're looking at RH staying at or above 35% for the most part, and
the ground remains wet from the past week of above-normal rainfall,
so no fire weather concerns are anticipated.

By this evening, the next mid-level short wave will be diving into
the Northern Plains and its associated surface cyclone will be
lifting through the Boundary Waters. Models agree on a strong (50-60
kt) LLJ forming out ahead of this system and lifting northeastward
over the area overnight. Model profiles at time get 40 kt winds into
the lowest 1 km AGL which, despite WAA and nocturnal stability,
should be enough for 30 mph gusts on land and maybe an occasional 35-
40 mph gust, especially in the favored downslope areas around
Ironwood, Ontonagon, Marquette, and Grand Marais. Theta-e advection
and moisture convergence ahead this wave will force showers to
overspread the U.P. from SW to NE from about 03z to 09z, but models
do not resolve any elevated instability so no thunder or
particularly heavy rain is expected - through 12z Friday, at least.

.LONG TERM...(Thursday night through Wednesday)
Issued at 308 PM EDT WED SEP 25 2019

Thursday evening, sfc low pressure centered near the ND/Manitoba
border with be quickly traversing eastward to the Boundary Waters,
but it is expected to take a turn to the northeast through the
morning hours of Friday and head toward James Bay by Friday night. Q-
vector convergence will be maximized over northwestern Lake Superior
overnight, and that's where the majority of the rain will set up
initially, with just scattered showers over the UP mainly after
midnight. Strong winds will increase quickly through the early
morning hours, and during the day widespread wind gusts of 20-35 mph
are expected. Wouldn't be surprised to see an isolated 40 mph
report.

And as the cold front approaches and swings winds from the S
to the SW and eventually W in the late afternoon, it will also bring
some additional shower chances, especially over the east late. The
better dynamics will remain north of Upper Michigan during the day,
so it's not looking like an all day rainout but definitely will be
dodging raindrops from time to time. A strong warm nose a around 5k
ft should preclude any thunder as instability will remain well to
our south.

A couple showers may linger over the far east into Friday night, but
high pressure will be quickly knocking at the doorstep and pushing
much drier and cooler air into our region. Saturday night and
especially Sunday night lows over the interior will fall well into
the 30s, and frost headlines will remain possible these nights. High
temperatures will be cooler than average as well over the weekend,
only reaching the mid 50s to upper 60s.

Late Sunday, the high will be pushed out to the east as a large,
closed western CONUS trough digs in and stays put for a few days.
This will allow for a much more active pattern early next week over
our region. A surface low is expected to develop over Colorado or
Wyoming Sunday night and push northeast, with Upper Michigan
generally in the warm sector Monday into Tuesday. This will allow
for well above normal temps Monday, but also periods of showers and
thunderstorms early next week. The potential strong thunderstorms
remains for Monday, and heavy rainfall will also be possible through
the first half of next week. Shortwave energy will intermittently
ride the eastern periphery of the trough northeastward through
Wednesday before the pattern finally becomes progressive again,
likely pushing the western CONUS trough through the Upper Great
Lakes around next Thursday, give or take.

For now, many deterministic models keep the heavy rainfall threat
next Tuesday night into Wednesday to our south over WI, but will
have to keep an eye on trends as the GEFS mean is further to the
north. A slight northward shift could mean more rain over southeast
Upper MI where they've already seen 1.5-4+ inches of rain in the
last week, or 150-300+ percent of normal.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 139 AM EDT THU SEP 26 2019

VFR conditions will prevail at KIWD/KCMX/KSAW this fcst period.
Isold to sct shra will continue early this morning at SAW and CMX.
Since potential of any of the terminals being affected is low, only
VCSH was included in fcst. Strong S gusts will pick up at IWD right
before the end of the TAF period tonight ahead of the next low
pressure system.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 349 AM EDT THU SEP 26 2019

As high pressure passes by well to the south, winds subside to
around 20 kts this afternoon, except in the favored channeling area
between the Keweenaw and Isle Royale where 25 kt gusts will persist.
South winds will pick up quickly tonight ahead of the next strong
system, with 30 kt winds overspreading the lake from west to east
and then some gale force gusts possible on the eastern lake for
about a 3 to 6 hour period Friday morning. Will hold off another
cyclone on any gale headlines, but most favored areas would be in
266 & 267 from about sunrise Friday morning through early Friday
afternoon. Cold front clears the lake Friday evening and winds shift
to NW and relax back to around 20 kts. They subside further on
Saturday to around 15 kts as high pressure moves overhead. The next
strong system approaches Lake Superior Monday with some strong E
winds possible, but models are spread out in their solutions so
confidence during this period remains low for now.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...KCW
AVIATION...07/RJC
MARINE...RJC
Hazardous weather outlook, Sep 25, 3:54 PM EDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
354 PM EDT Wed Sep 25 2019

MIZ001>007-009>014-084-085-262000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
354 PM EDT Wed Sep 25 2019 /254 PM CDT Wed Sep 25 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waves of about 6-7 feet may lead to some localized minor lakeshore
flooding and beach erosion along the Lake Michigan shoreline of
Schoolcraft County on Friday.

Thunderstorms look to return on Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-262000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
354 PM EDT Wed Sep 25 2019 /254 PM CDT Wed Sep 25 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few gale force gusts are possible across Lake Superior on
Friday and Friday night, particularly in the east half. See the
latest Open Lake Forecast for more details.

Thunderstorms look to return on Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-262000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
354 PM EDT Wed Sep 25 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few gale force gusts are possible in the near shore zones of
northern Lake Michigan on Friday. See the latest Nearshore Marine
Forecast for more details.

Thunderstorms look to return on Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KCW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 10:59 AM EDTSmall Craft AdvisoryMQT9 hr
Sep 26, 3:53 PM EDTGale WarningMQT22 hr
Sep 26, 4:26 PM EDTSmall Craft AdvisoryMQT36 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.